I am confused!! What are the effects of drinking alcohol while taking antibiotics? I have heard that it damages your kidneys? I have also heard that it does nothing at all? Does it make a difference depending on what antibiotics you are on? Not that I am a huge drinker, I just wanted to know if it will kill me to have a wine now and then!! Thanks.
It's no wonder that you’re confused — there's no one simple answer to your question. While health care providers don't think it’ll "kill you to have a glass of wine now and then," many do caution against drinking while taking antibiotics. There are certain antibiotics that, when combined with alcohol, may have adverse effects. Although kidney damage from mixing antibiotics and alcohol is unlikely, the odds of liver damage are higher. Therefore, if you're sick enough to need antibiotics, you might consider focusing on getting better over getting drinks.
So how could mixing alcohol and antibiotics affect the liver? Many antibiotics are broken down by the liver, and so is alcohol. Since the liver is only able to metabolize so much at one time, overloading it with antibiotics and alcohol increases competition for enzymes, and in turn, the risk of liver damage. If you drink alcohol while taking these types of medications, you may also experience rapid heartbeat, changes in blood pressure, upset stomach or stomach pain, headache, or vomiting. For this reason, anyone with a diagnosed liver condition, such as hepatitis B or C, is advised not to drink while taking antibiotics.
What’s more, there are a number of antibiotics that have uncomfortable or significant side effects on their own and are only amplified by using alcohol at the same time. Health care providers caution against taking metronidazole or tinidazole with alcohol, since both are strong antibiotics that may cause nausea, vomiting, shortness of breath, or convulsions. In fact, those taking metronidazole are advised against drinking alcohol for at least 48 hours after they’ve finished taking the medication. Other prescription drugs, such as isoniazid, rifampin, linezolid, doxycycline, and quinacrine, may cause the taker to experience undesirable side effects, such as diarrhea, when taken in combination with alcohol. In fact, doxycycline interacts with the liver to such an extent that those with liver damage are cautioned against taking the drug altogether. Taking some of these drugs with alcohol may actually lessen the drug's ability to work, especially since the potential side effects of vomiting and diarrhea may lower the level of the antibiotic in the body, thereby affecting its ability to fight an infection. While these symptoms aren't necessarily related to any liver damage, they may result in an unpleasant experience.
Keep in mind that your health care provider and pharmacist are sources of information and advice about interactions between specific antibiotics and alcohol. You may want to ask your health care provider some questions before partaking in any type of alcohol consumption while on meds:
- What type of antibiotic are you taking?
- How would drinking contribute to, or take away from creating an ideal environment in the body for the antibiotics to fight infection?
- Did your health care provider, your pharmacist, or the antibiotic package insert recommend against drinking?
- Are there any undesirable side effects from the antibiotic on its own? Is there a chance that drinking will make these side effects worse?
- Is your liver already compromised by a pre-existing condition, such as hepatitis? Sharing any existing conditions with the medical professionals can help inform their recommendations.
If you decide not to mix the two, at worst, your beloved glass of vino will be waiting for you after the drugs run their course against whatever infection is troubling you. For more information on how prescription and over-the-counter medications may interact with alcohol, check out the National Institute for Alcohol Abuse and Alcoholism website and additional Q&As in the Go Ask Alice! Alcohol & Other Drugs archives.
Cheers to your health!Alice!